Adverse effects of NSAIDs

Like the beneficial effects of NSAIDs, the adverse effects of these drugs can be largely attributed to their effects on prostaglandin synthesis. The most common detrimental effects of NSAIDs are ulceration in the gastrointestinal tract, renal damage, delayed labor and hypersensitivity reactions (often manifest as asthma). NSAIDs can cause gastric and duodenal ulceration and can exacerbate or delay the healing of pre-existing ulcers. Inhibition of prostaglandin synthesis in the upper gastrointestinal tract is central to the pathogenesis of this ulceration. On the other hand, small intestinal damage caused by NSAIDs may be more a consequence of their topical irritant properties and enterohepatic recirculation than to inhibition of prostaglandin synthesis. Renal injury by NSAIDs, which includes papillary necrosis and chronic interstitial nephritis, is also believed to be, at least in part, attributed to inhibition of prostaglandin synthesis. Prostaglandins play an important role in autoregulation of renal blood flow, with a particularly important role being played in individuals with renal and/or hepatic insufficiency. In the case of delayed labor, once again it is the suppression of prostaglandin synthesis that causes alterations in uterine contraction; however, there is evidence that the prostaglandins in this case are derived largely from COX-2, which is induced in labor. Similarly, in settings of gastrointestinal inflammation, such as in inflammatory bowel disease and peptic ulcer disease, the exacerbation of inflammation and delayed healing of ulcers may be due to inhibitory effects of NSAIDs on COX-2. Because of this, the notion that selective COX-2 inhibitors will be devoid of toxicity, particularly in the gastrointestinal tract, may have to be reconsidered in cases where individuals have a pre-existing inflammatory disease in those tissues in which COX-2-derived prostaglandins appear to play an important immunomodulatory and antiinflammatory role.

Hypersensitivity reactions to NSAIDs are not common in children, but may occur in up to a quarter of middle-age patients. The reaction, which can range in severity from rhinitis and bronchial asthma to hypotensive shock, can be life-threatening and can occur following ingestion of small doses of these drugs. While often regarded as occurring only with aspirin, hypersensitivity reactions can occur with any NSAID. The mechanism responsible for this reaction has not been firmly established, but does not appear to be immunological in nature. However, as it can occur with NSAIDs with diverse chemical structures, the reaction may be related to suppression of COX. There is evidence that administration of NSAIDs to susceptible individuals results in a profound increase in the production of peptido-leukotrienes, which are potent proinflammatory and bronchoconstrictive agents. These substances are also derived from arach-idonic acid, so the increase in leukotriene synthesis may be a consequence of 'shunting' of substrate to that pathway when COX is inhibited, or due to the removal of the inhibitory effects prostaglandins can exert on leukotriene synthesis.

See also: Arachidonic acid and the leukotrienes; Fatty acids (dietary) and the immune system; Glucocort-

icoids; Prostaglandins; Rheumatoid arthritis, animal models; Rheumatoid arthritis, human.

Natural Arthritis Relief

Natural Arthritis Relief

Natural Arthritis Relief details a unique method of reversing Rheumatoid Arthritis Symptoms by removing numerous arthritis triggers as well as toxins using a simple 5 step natural process.

Get My Free Ebook


Post a comment